Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 24, NWS Topeka, KS

July 11, 2010Nemaha County, Kansas

NWS Topeka, KS issued this tornado warning at Jul 11, 2010, 2:19 PM CDT for Nemaha County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2010, 2:19 PM CDT (19:19 UTC)
Expired
Jul 11, 2010, 2:45 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 10:07 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WFUS53 KTOP 111919
TORTOP
KSC131-111945-
/O.NEW.KTOP.TO.W.0024.100711T1919Z-100711T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
219 PM CDT SUN JUL 11 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 245 PM CDT

* AT 213 PM CDT...EMERGENCY MANAGEMENT REPORTED A WALL CLOUD. THIS   
  SEVERE STORM WAS LOCATED 9 MILES WEST OF WOODLAWN...OR OVER        
  SENECA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODLAWN...
  GOFF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3979 9578 3976 9578 3957 9594 3978 9612
      3987 9603
TIME...MOT...LOC 1918Z 300DEG 16KT 3979 9601

$$

HARDING
2 follow-up statements
317 
WWUS53 KTOP 111928
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
228 PM CDT SUN JUL 11 2010

KSC131-111945-
/O.CON.KTOP.TO.W.0024.000000T0000Z-100711T1945Z/
NEMAHA-
228 PM CDT SUN JUL 11 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR CENTRAL
NEMAHA COUNTY...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 6 MILES WEST OF WOODLAWN...OR 6 MILES SOUTHEAST OF
SENECA...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
WOODLAWN AND GOFF.

LAT...LON 3979 9578 3975 9578 3961 9590 3977 9608
      3985 9601
TIME...MOT...LOC 1929Z 300DEG 16KT 3978 9597

$$

HARDING
742 
WWUS53 KTOP 111936
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT SUN JUL 11 2010

KSC131-111947-
/O.EXP.KTOP.TO.W.0024.000000T0000Z-100711T1945Z/
NEMAHA-
236 PM CDT SUN JUL 11 2010

...THE TORNADO WARNING FOR CENTRAL NEMAHA COUNTY WILL EXPIRE AT 245
PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

LAT...LON 3979 9578 3975 9578 3961 9590 3977 9608
      3985 9601
TIME...MOT...LOC 1937Z 300DEG 16KT 3976 9593

$$

HARDING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 11, 1:20 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 11, 1:20 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT SUN JUL 11 2010

.UPDATE...

UPDATED FOR 18Z AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

MORNING AND EARLY AFTERNOON CONVECTION IS MOVING OUT OF THE
AREA...AND GIVING WAY TO CLEARING SKIES. THUNDERSTORM CHANCES ARE
ALSO ON THE DECLINE FOR THE FIRST COUPLE HOURS OF THE TAF PERIOD.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ALONG A COLD FRONT
CURRENTLY SITUATED WEST OF KMHK. ANOTHER FOCUS FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AN OUTFLOW BOUNDARY SET UP OVER KTOP AND
KFOE. THUNDERSTORM ACTIVITY WILL MOVE EASTWARD DURING THE LATE
AFTERNOON AND EARLY EVENING. TONIGHT...CLEARING SKIES BEHIND THE
FRONT WILL ALLOW THE POSSIBILITY FOR FOG DEVELOPMENT AT ALL SITES.
WILL CONTINUE TO MONITOR THE FOG POTENTIAL IN FUTURE TAF
ISSUANCE.

JL

&&

PREV DISCUSSION... /ISSUED 343 AM CDT SUN JUL 11 2010/

DISCUSSION...

EVENING UPPER AIR DATA SHOWED 70-90KT JET STILL IN PLACE FROM
CENTRAL CALIFORNIA THROUGH COLORADO AND INTO THE OHIO VALLEY WITH
BROAD UPPER TROFFING TO THE NORTH. A SHORTWAVE TROF IN THIS LONGWAVE
WAS IN WESTERN SOUTH DAKOTA WITH RECENT RADAR IMAGERY SHOWING
ASSOCIATED PRECIPITATION FROM SOUTHERN MINNESOTA INTO SOUTHEASTERN
NEBRASKA. WATER VAPOR IMAGERY SUGGESTS MULTIPLE OTHER WAVES IN THE
NORTHWEST TO WEST FLOW NORTH OF THE JET...WITH A NOTABLE ONE DIVING
SOUTHEAST OUT OF THE PACIFIC NORTHWEST. 08Z OBJECTIVE ANALYSIS AND
3-HOUR PRESSURE CHANGE DATA SUGGESTS SURFACE LOW PRESSURE IN CENTRAL
SOUTH DAKOTA WITH A PACIFIC COLD FRONT SOUTHWEST INTO WESTERN
NEBRASKA AND A CANADIAN COLD FRONT WEST INTO SOUTHERN MONTANA.
EVENING WESTERN KANSAS CONVECTION HAS REMAINED SOUTHEAST OF THE
LOCAL AREA. 0Z PRECIPITABLE WATER VALUES WERE IN THE 1 TO 1.25 INCH
RANGE IN KANSAS...BUT AROUND 2 INCHES ALONG THE RED RIVER.

CONVECTIVE COMPLEX TO THE NORTH APPEARS TO BE HAVING DIFFICULTY
DEVELOPING SOUTH WITH KANSAS WIND PROFILERS SHOW A VEERING LOW LEVEL
JET...BUT IT APPEARS IT WILL STILL AFFECT THE FAR NORTHWESTERN
COUNTIES BEFORE AND AROUND DAWN. RADAR DATA AND SURFACE OBS TO ITS
WEST NOT POINTING TO ANY STRONG OUTFLOW FOR ADDITIONAL ASSOCIATED
DEVELOPMENT...BUT DEEPER MOISTURE MOVING NORTH ON WEAK WARM AIR
ADVECTION IMPLIES A SMALL CHANCE OF EARLY DAY CONVECTION FOR MOST
LOCATIONS. BIGGER CONCERN COMES FOR THE AFTERNOON AS INSTABILITY
RISES AHEAD OF THE PACIFIC FRONT AND MAIN UPPER TROF BARRING
WIDESPREAD AND PERSISTENT MORNING ACTIVITY. TEMPS IN THE UPPER 80S
TO LOWER 90S WILL SUPPORT 2000-3000 J/KG CAPE WITH LITTLE CIN AND
COMBINE WITH DEEP LAYER SHEAR OF AROUND 40KT FOR SEVERE WEATHER
CONCERNS...LIKELY HAIL AND HIGH WINDS. 30-40KT OF STORM LAYER WIND
SHOULD KEEP CELLS MOVING AT A GOOD CLIP...BUT PRECIPITABLE WATER
VALUES NEARING 2 INCHES STILL GIVES A MINOR FLOOD THREAT. BEST
LOCATIONS FOR DEVELOPMENT ARE HARD TO DISCERN WITH THE WEAK BOUNDARY
AND OVERNIGHT AND POSSIBLE MORNING ACTIVITY...BUT UPPER TROF AXIS
SHIFTING EAST THROUGH THE PLAINS SHOULD KEEP MOST WESTERN LOCATIONS
FREE OF THE STRONGEST ACTIVITY. MODELS SOLUTIONS VARY CONSIDERABLY
WAS WELL...AND THIS IS NOT A SURPRISE WITH THEIR STRUGGLES IN
CONVECTIVE TRENDS ALREADY APPARENT BY 06Z.

EXPECT PASSAGE OF UPPER TROF TO QUIET MOST ACTIVITY BY LATE EVENING
AND HAVE TRENDED PRECIPITATION CHANCES DOWN. STRONG WINDS SHOULD BE
THE PRIMARY SEVERE WEATHER CONCERN AFTER 02Z. FLOW BECOMES MORE
ZONAL OVERNIGHT AS THE PACIFIC NORTHWEST WAVE APPROACHES THE PLAINS.
ISENTROPIC LIFT OVER THE CANADIAN FRONT MAY BRING MORE ACTIVITY TO
NORTH CENTRAL KANSAS LATE IN THE NIGHT...BUT IS MORE LIKELY FOR
NORTHERN AREAS MONDAY AS THE CANADIAN FRONT CONTINUES SOUTH.
SOUTHERN LOCATIONS WILL BE NEAR THE PACIFIC FRONT...WITH THE USUAL
OUTFLOW CAVEATS IN EFFECT FOR ITS SPECIFIC LOCATION. EXPECT THE MOST
ROBUST AFTERNOON AND NIGHTTIME ACTIVITY TO BE SOUTH...BUT WILL SHADE
CHANCES UP IN EAST CENTRAL KANSAS. HIGH TEMPERATURES SHOULD BE
SEVERAL DEGREES LOWER THAN TODAY WITH COOLER AIR FILTERING IN.

MID LEVEL WARM AIR ADVECTION SHOULD BRING DRY CONDITIONS IN BY LATE
MONDAY NIGHT WITH MODERATE LOW LEVEL WARM AIR ADVECTION BRINGING
TUESDAY AFTERNOON TEMPS BACK TO NEAR AND ABOVE TODAYS EXPECTATIONS.
WARMING WILL CONTINUE INTO WEDNESDAY AS A STRONGER UPPER JET CROSSES
THE NORTHERN ROCKIES AND A COLD FRONT APPROACHES LATE IN THE DAY FOR
THE NEXT PRECIPITATION CHANCE.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 11, 1:15 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
115 PM CDT SUN JUL 11 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-121815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
115 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE
PRIMARY THREAT WILL BE STRONG STRAIGHT LINE WINDS AND HEAVY RAIN.
A SMALL THREAT FOR TORNADOES ALSO EXISTS THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE AREA-WIDE MONDAY AND MONDAY
NIGHT...AND PERSIST IN PORTIONS OF EAST CENTRAL KANSAS TUESDAY. A
FEW SEVERE THUNDERSTORMS COULD AFFECT EAST CENTRAL KANSAS MONDAY
AFTERNOON AND MONDAY NIGHT.

MORE THUNDERSTORMS ARE POSSIBLE IN NORTH CENTRAL KANSAS WEDNESDAY
AFTERNOON...AND FOR THE ENTIRE AREA WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

HARDING

In the hours before

Local storm report, Jul 11, 8:25 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 AM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       4 ESE OSKALOOSA         39.19N 95.24W
07/11/2010  M1.60 INCH       JEFFERSON          KS   TRAINED SPOTTER

            1 HR TOTAL SINCE 730 AM

&&

JL
Local storm report, Jul 11, 9:29 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
929 AM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HEAVY RAIN       NE NORTONVILLE          39.41N 95.33W
07/11/2010  M2.30 INCH       JEFFERSON          KS   TRAINED SPOTTER

            SINCE 5 AM

&&

JL
Special weather statement, Jul 11, 11:12 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1112 AM CDT SUN JUL 11 2010

KSZ026-040-111645-
DOUGLAS-JEFFERSON-
1112 AM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN JEFFERSON AND NORTHERN
DOUGLAS COUNTIES...

THROUGH 1145 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHERN DOUGLAS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CENTRAL
LAWRENCE AND EUDORA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN
MILE MARKERS 190 AND 206 COULD ALSO BE AFFECTED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:35 AM CDTAreal Flood AdvisoryTOPJefferson55 min
Jul 11, 11:25 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson65 min
Jul 11, 11:46 AM CDTSevere Thunderstorm WarningTOPDouglas14 min
Jul 11, 1:49 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee41 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.